Free Newsletter
Register for our Free Newsletters
Newsletter
Zones
Advanced Composites
LeftNav
Aerospace
LeftNav
Amorphous Metal Structures
LeftNav
Analysis and Simulation
LeftNav
Asbestos and Substitutes
LeftNav
Associations, Research Organisations and Universities
LeftNav
Automation Equipment
LeftNav
Automotive
LeftNav
Biomaterials
LeftNav
Building Materials
LeftNav
Bulk Handling and Storage
LeftNav
CFCs and Substitutes
LeftNav
Company
LeftNav
Components
LeftNav
Consultancy
LeftNav
View All
Other Carouselweb publications
Carousel Web
Defense File
New Materials
Pro Health Zone
Pro Manufacturing Zone
Pro Security Zone
Web Lec
Pro Engineering Zone
 
 
 
News

Commonly prescribed sedative may cause delirium symptoms in older hospitalized patients

Yale University : 10 November, 2001  (New Product)
The frequently prescribed antihistamine and sedative medication diphenhydramine is associated with a 70 percent increased risk of changes in mental status and evidence of delirium symptoms in older, hospitalized patients, Yale researchers report in a recent study.
'The findings suggest that using diphenhydramine as a routine sleeping aid and for most other reasons, should be actively discouraged in the older hospitalized population,' said lead author Joseph V. Agostini, M.D., a postdoctoral fellow in the Robert Wood Johnson Clinical Scholars Program at Yale School of Medicine. 'Its role is very limited in the care of most older patients, who may experience more harm than benefit when given the medication.'

Agostini said diphenhydramine, commonly given for allergic conditions and as a sleeping aid, is available over-the-counter under several brand names, including Benadryl and Sominex. It is also a component in a variety of other cold remedies, and allergy and insomnia medications. Published in the September 24 issue of Archives of Internal Medicine, the study by Agostini and his team looked at whether its use was associated with undesirable outcomes.

They followed 426 patients age 70 and older during their hospitalization in an academic medical center, and used detailed daily interviews and measurements to assess their mental status. They found that over one-quarter of the patients were given diphenhydramine during their hospital stays, 68 percent of the time to help the patient sleep and 21 percent of the time to decrease the risk of an allergic reaction when a patient was to receive a blood transfusion.

'We found substantially increased risk of several symptoms of delirium in patients who received the drug during hospitalization compared with those elderly patients who did not receive the drug,' said Agostini. 'In particular, patients who were given the drug had significantly increased risk of altered attention level, disorganized speech, change in consciousness and alertness and behavioral disturbances.'

The team also found an increased length of hospital stay for those patients who received diphenhydramine and an increased risk of having a bladder catheter inserted, increasing the chance of a urinary tract infection.

'We showed that all of the doses given to patients prior to receiving a blood transfusion were unnecessary, because the patients had no prior history of having an allergic reaction to a blood transfusion,' Agostini said. 'For those patients who complain of difficulty sleeping, the preferred method of treatment in the hospital does not require the use of diphenhydramine for older patients. The drug's effect in blocking the cholinergic chemical pathway may account for many of the adverse effects observed in patients in this study.'

'The results of the study do not necessarily apply to younger patients nor to people who take the medication outside the hospital,' Agostini added.
Bookmark and Share
 
Home I Editor's Blog I News by Zone I News by Date I News by Category I Special Reports I Directory I Events I Advertise I Submit Your News I About Us I Guides
 
   © 2012 NewMaterials.com
Netgains Logo